Forum

Tecfidera or injections?

A couple of weeks ago, I started on Tecfidera I managed about 10 days. I became really poorly I had the usual sun burn flush, really serve stomach cramps so much so I couldn’t sleep. Not sure if the cramps were down to not eating enough, I’m only petite & don’t need much to fill me. From the 1st day I couldn’t walk around without feeling dizzy & light headed. And i felt sick everyday. I carried on for a few more days thinking these side effects would pass. Then I was physically sick one night, the next day I couldn’t face eating so I didn’t take my morning tablet. That day I felt horrible, hot & cold flushes, feeling sick, couldn’t face food. I was having hot sweaty flushes durin the night. I Spoke to my nurse & she suggested that I come off the medication, until I feel better. I’m starting to feel better now apart from pains in my chest, when I’m breathing. And i feel really run down. My nurse seems to think I caught a bug around the same time of starting the medication. My GP thinks it all came on due to the tablets. At the beginning I thought I was having a relapse, but nurse thought that was too much of a coincidence. No idea how I am suppose to know what’s been going on. So my nurse has suggested that I could go back on to Tecfidera but take 4 weeks of the half dose first. But I did have side effects from the 1st day. Or I could start thinking about the injections, im really not sure what to do. The idea of injections plays tricks with my mind, luckily my ms is fairly mild at the moment. I have no idea what to do, any advice would be great. Thank you :slight_smile:

1 Like

My post was a lot better presented when I pressed the post button, sorry think it’s coz I’ve done it via my phone that it looks like one big essay lol

Hi Min

I’m not on DMDs. Just want to ask out of interest, will you have to self administer the injection?

I used to self inject sub cut Methotrexate, which is a DMD for Rheumatic diseases. The nurse does go through the procedure with you and do get used to it. Is that what’s bothering you?

xx

hi minnie

i would seriously consider trying tec again on the lower dose for longer.

got to admit that although i got over the being sick, i don’t have the feeling of wellness that i’d hoped for.

however i’m sticking with it, hope springs eternal and all that.

i did 6 years on copaxone and felt well on it.

but the injection sites were a real mess.

good luck

carole x

Yeah I would have to do it myself. Not sure which one though, just know it’s one of the 1st line drugs. Yeah the idea of injections & giving myself an injection freaks me out.

Was it due to the injection sites why you changed? I never felt right from the 1st day of being on Tecfidera, how long have you been on it for?

What I don’t like with regards to Tecfidera & side effects there is only information on the common side effects, what about the side effects that aren’t as common. Normally you get to know the whole picture ie this drug effects one in ten in one way & then one in a hundred in another way. America have had this drug for a while & even googling it doesn’t bring much more information.

http://www.nationalmssociety.org/Treating-MS/Medications/Tecfidera

Have a look on here Min, this site maybe helpful

http://www.nationalmssociety.org/Treating-MS/Medications/Tecfidera%E2%84%A2 try again

Had a look at the link blossom,not much more information than the other sites.

Sorry to all, who are suffering the side effects of Tecfidera.

I sympathise, as it must come with some significant anticipation and then disappointment; you get the courage up to take a DMD with hopes of it improving your life and your future prognosis and it works to provide the complete opposite. As if life wasn’t already challenging enough eh?

I have been very fortunate. My side effects have been mild and fleeting, with off the shelf meds helping to comfort any complications as they arose.

The one sentiment i would share over all others, is that the important thing is to be on something; any DMD that skews the odds of a healthy and long life back towards your favour. Of course if such a drug currently compromises on these objectives, you may need to experiment some more.

Regarding Tecfidera specifically… filling your belly before each dose seems critical. that is not to say you must eat x kilograms of protein, y kilograms of fats etc… just making sure that your stomach, however big or small it is, is mostly full.

Beyond that, the standard aspirin, anti-squits, anti-gurgles, anti-heart burn meds should see you through the teething phase.

If they do not help, then certainly reduce the Tec dose. If they do not help and you are still trying to get through a week or two of the absolute lowest dose… well i think you either have to choose whether to solider on undaunted, or switch it to another DMD. There is still at least one other option that doesn’t require needles and any doctor or MS specialist can direct you as appropriate.

Good luck and please, just do not give up on finding a ‘dietary supplement’ that works for you!

1 Like

Hi I have just joined this forum after seeing comments re tecfidera. After 4 days, I am quitting!! I’ve been taking either beta feron or copaxone for 15 years and whilst my ms has deteriorated in that time, I have felt worse in the last few days than have in a very long time. Possibly that is partly me adjusting to the change, but also I can definitely see the " grass is definitely not always greener " and adapting to a new drug shouldn’t be an endurance test. Injecting isn’t fun, but this for me is worse. Everyone is different, but tecfidera isn’t for me.

1 Like

I am starting Tecfidera this Friday and I hope it goes ok - but I hope the body can adjust to it - I have been on copaxone for over 10 years…

Sounds like a lot of people are going on Tecfidera, yes I was only on it for 10 days and maybe if I had of given it a bit longer things would of settled. I’m definitely in 2 minds about giving it another go, felt like I was more poorly on Tecfidera than the ms itself makes me feel. But again none of us know what is around the corner. I find with Tecfidera there is a big grey area surrounding it. This was the first medication that I have been on for my ms. I’m very wary, the idea of injections freaks me out & with some commenting on their injections sites fills me with more concern. I think maybe with Tecfidera I didn’t eat enough, im quite petite so I don’t eat a lot anyway not sure how I can get around that. Feeling very unsure & confused.

Hi I am on avonex once weekly injections and chose this cos like most I don’t like needles. However I’m now sick of injecting and am moving over to tec in June. I’m a little worried about it cos of other people’s reactions but I’m gonna give it a go. My doc says it might not suit me and might have to go back to injections but you never now till you try right? So if the tablets aren’t working for you speak to your nurse and see what injections would suit you the avonex is an pre filled auto injector so you they are all ready made up for you you just need to put the needle on and press the button!! But I hate needles so am changing. Don’t know if this helps or not but hope you find something that suites you soon :slight_smile:

What I will say - one of the ladies in our local MS group is in Tecfidera and she couldn’t praise it enough, whilst its not a cure, she hasn’t felt as well for a long time - i guess we are all different…

1 Like

have posted about Tec before: side effects on first day only, no problems after! Also, I am quite small and don’t eat much, can’t handle fatty foods - no sickness from Tec! If your Ms is not too bad right now, maybe give it a rest right now and start again in a month…?

1 Like

Well it could be a while before I make my decision on medication, just got an appointment through to see my nurse & it’s not until 24th April. The longer I have to think the more I can change my mind :-/

hi minnie

the injection site on my arm was a bad case of lipotropy (a big chuck of my left arm is missing!)

that is why i changed to tecfidera.

i was on copaxone from being diagnosed in 2008 and felt really well on it until the last 12 months.

i don’t feel well at the moment but that could be due to trying new meds.

baclofen is what i’m talking about.

it does reduce the awful spasms that were keeping me awake.

however instead of taking half a tablet last night, i woke up with really bad spasms and took a full one.

today i woke up feeling like i’d been sedated.

like a big, bad hangover!

carole x

Hi

I’ve been on Tecfidera for three weeks now and I have been fairly lucky so far with minimal side effects.

I have had a “flush” about twice now and all that happens is my head feels really hot and my face goes a darker shade of claret. This clears after 30 minutes,

My neuro started me on two weeks of the lower dose tablets, morning and evening (120mg tablet twice a day) and now I am on the full amount each day (240 mg twice a day). I have seen reports of other users having a more staggered approach to starting, taking the lower dose over three weeks and the first week only taking one tablet per day instead of two. This is meant to get your body used to taking the medication.

Perhaps ask your MS nurse if this might be an option for you.

All the best